North Carolina, 2008

Strong Wind in North Carolina, March 8, 2008

March 8, 2008 · NWS RAH · 6 events in 6 counties and zones

A potent mid level trough moved across the Appalachians Saturday afternoon. Wind gusts of 45 to 50 mph downed trees and tree limbs, resulting in scattered power outages.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$20,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A potent mid level trough moved across the Appalachians Saturday afternoon. Wind gusts of 45 to 50 mph downed trees and tree limbs, resulting in scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 8, 10:41 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 8, 10:41 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1041 AM EST SAT MAR 8 2008

.SYNOPSIS...

A LOW PRESSURE SYSTEM IS EXPECTED TO INTENSIFY RAPIDLY AS IT MOVES
NORTHEAST ACROSS WESTERN NORTH CAROLINA INTO SOUTHWEST VIRGINIA THIS
MORNING. A STRONG COLD FRONT WILL ALSO ACCELERATE EASTWARD ACROSS
CENTRAL NORTH CAROLINA DURING THE MORNING HOURS. STRONG WESTERLY
WINDS GUSTING UP TO 50 MPH WILL FOLLOW THE COLD FRONT THIS
AFTERNOON ACROSS THE REGION. MUCH MORE TRANQUIL WEATHER IS
EXPECTED SUNDAY INTO MONDAY AS SURFACE HIGH PRESSURE BUILDS IN
FROM THE GULF COAST STATES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1040 AM SATURDAY...

SEVERE WEATHER THREAT OVER THE COASTAL PLAIN DIMINISHING AS LOW
LEVEL SW FLOW ADVECTS MORE STABLE AIR INTO THE REGION.

WIND GUSTS AROUND 40KTS HAVE BEEN OBSERVED AT FAY AND GSO WITH
SEVERAL SITES AROUND 35 KTS. EXPECT THESE WINDS TO BE COMMON ACROSS
THE ENTIRE FORECAST AREA BY EARLY AFTERNOON.

TEMPS HOLDING STEADY IN THE WEST BUT EXPECT THEM TO BEGIN DOWNWARD
TREND SHORTLY. TEMPS ALONG AND EAST OF HIGHWAY 1 TRICKY AS PEEKS
OF SUN MAY HELP TO MAINTAIN OR BOOST TEMPS A COUPLE OF DEGREES
BEFORE COOLER AIR OVERSPREAD REGION.

DID NOTE THE OBSERVATIONS OF SNOW OVER N GA. THIS IS A BIT
DISCONCERTING. TRACK OF MID/UPPER LEVEL TROUGH SHOULD PULL MOST OF
ITS ENERGY JUST WEST OF OUR REGION. MODEL FORECAST SOUNDINGS
DEPICT AIRMASS RATHER DRY ABOVE THE -10 DEG C LAYER OVER OUR AREA.
HOWEVER...THE ABNORMALITY OF THE SCENARIO (WITH MEASURABLE SNOW
OVER SECTIONS OF THE DEEP SOUTH) AND THE PRESENCE OF PRECIP
SHOWING UP ON THE RADAR OVER THE FOOTHILL OF THE CAROLINAS SUGGEST
THAT POTENTIAL FOR SOME PRECIP IN THE WESTERN PIEDMONT THIS
AFTERNOON. PLAN TO MAINTAIN A SLIGHT CHANCE OF SHOWERS IN THE
W-NW THROUGH LATE AFTERNOON...POSSIBLY MIXING WITH SLEET OR SNOW
WITH THE TEMPS NEAR THE SURFACE COOL FAST ENOUGH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
AS OF 215 AM SATURDAY...

THE STRONG WESTERLY WINDS WILL GRADUALLY DIMINISH MID TO LATE
EVENING OVER MOST AREAS... EXCEPT THE NW PIEDMONT... WHERE THE
WINDS TYPICALLY ARE SLOWER TO DIMINISH. EXPECT ONLY SCATTERED
CLOUDS WITH WESTERLY WINDS AT 15-25 MPH... WITH GUSTS TO 35 MPH IN
THE EVENING... DIMINISHING TO LESS THAN 10 MPH OVERNIGHT... THEN
NEARLY CALM BY DAYBREAK SUNDAY. SUBFREEZING LOWS IN ALL BUT THE
FAR SE ZONES ARE EXPECTED WITH LOWS 27-34.

A RETURN TO A TRANQUIL WEATHER PATTERN IS EXPECTED SUNDAY INTO
MONDAY AS A WEAK SURFACE HIGH PRESSURE MOVES NEARBY. LIGHT WINDS
AND MAINLY CLEAR SKIES ARE EXPECTED. LOWS WILL BE 30-35... WITH
HIGHS IN THE 55-60 RANGE... AND HIGHS WILL MODERATE QUICKLY INTO THE
LOWER TO MID 60S MONDAY. -BADGETT

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 215 AM SATURDAY...

MONDAY NIGHT THROUGH THURSDAY:

BOTH THE 00Z GFS/ECMWF SHOW A DEAMPLIFYING UPPER LEVEL WAVE SKIRTING
ACROSS NC/VA BETWEEN 00-09Z TUE MORNING...WITH A VERY WEAK ELONGATED
SFC LOW OVER THE AREA. THE GFS GENERATES A FEW HUNDREDTHS OF AN INCH
NORTH OF HIGHWAY 64 DURING THIS TIME...ALTHOUGH THE ECMWF KEEPS ANY
QPF ALONG/WEST OF THE MOUNTAINS IN ASSOC/W THIS WAVE. AT THIS
TIME... PREFER TO KEEP THE FORECAST DRY EARLY TUE MORNING IN ASSOC/W
THIS QUICK SYSTEM GIVEN THAT THE UPPER LEVEL WAVE IS DEAMPLIFYING
AND THE OVERALL DYNAMICS ARE PRETTY WEAK. OTHERWISE...BOTH THE GFS
AND ECMWF SHOW UPPER LEVEL ENERGY (CURRENTLY ENTERING THE PACIFIC
NORTHWEST) DIVING SOUTH TOWARD THE DESERT SOUTHWEST SUNDAY/MONDAY
AND EJECTING EASTWARD ACROSS THE SOUTHERN CONUS ON TUESDAY AND
WEDNESDAY. ALSO ON TUESDAY/WEDNESDAY...BOTH THE GFS AND ECMWF SHOW A
NORTHERN STREAM WAVE DROPPING SOUTHEAST THROUGH THE GREAT LAKES AND
SOUTHERN NEW ENGLAND. NORTH CAROLINA IS PROGGED TO SIT ROUGHLY
IN-BETWEEN THESE UPPER LEVEL SYSTEMS...AND ANY WIDESPREAD CLOUD
COVER AND/OR PRECIP IS EXPECTED TO REMAIN WELL SOUTH OR NORTH OF
CENTRAL NC ON TUE/WED. UPPER LEVEL RIDGING IS PROGGED TO BUILD OVER
THE CAROLINAS LATE WED INTO THU...KEEPING THE FORECAST DRY ON THU AS
WELL. MAX TEMPS IN THE TUE THROUGH THU TIME FRAME WILL LIKELY SHOW A
WARMING TREND...WITH SLIGHTLY BELOW NORMAL TEMPS (UPPER 50S) ON TUE
INCREASING TO ABOVE NORMAL TEMPS (MID/UPPER 60S) BY THU AS THE UPPER
LEVEL RIDGE BUILDS OVER THE CAROLINAS FROM THE WEST.

FRIDAY:
MAJOR DIFFERENCES BETWEEN THE 00Z GFS/ECMWF SHOW UP BY THE END OF
THE WEEK. THESE DIFFERENCES APPEAR TO RESULT FROM HOW THE MODELS
HANDLE THE SUBSEQUENT EVOLUTION OF UPPER LEVEL ENERGY ENTERING THE
PACIFIC NORTHWEST ON TUESDAY. THE GFS DIVES THIS ENERGY SOUTH ACROSS
THE DESERT SOUTHWEST MID-WEEK AND THEN ACROSS THE SOUTHERN CONUS BY
THE END OF THE WEEK...WITH A SFC LOW DEVELOPING OVER THE DEEP SOUTH
AND MOVING NORTHEAST OVER THE CAROLINAS DURING THE DAY FRIDAY. THE
ECMWF KEEPS THE UPPER LEVEL ENERGY ENTERING THE PACIFIC NORTHWEST ON
TUESDAY ON A MORE NORTHERLY TRACK...THROUGH THE CENTRAL/NORTHERN
PLAINS...LIFTING NORTHEAST INTO NEW ENGLAND ON FRIDAY...WITH THE
ASSOC SFC LOW DEVELOPING IN THE CENTRAL PLAINS MID-WEEK...LIFTING
NORTHEAST THROUGH THE GREAT LAKES INTO CANADA BY THE END OF THE
WEEK...WITH ONLY A WEAK SHORTWAVE AND ASSOC SFC LOW TRAVERSING THE
CAROLINAS ON FRIDAY. OBVIOUSLY THERE IS A FAIR AMOUNT OF UNCERTAINTY
IN THE FORECAST AT THE END OF THE WEEK...AND...AT THIS TIME...WILL
CONTINUE THE CURRENT FORECAST SHOWING INCREASED CLOUD COVER AND A
SLIGHT OR VERY LOW CHANCE OF SHOWERS ON FRIDAY. HIGH TEMPS WILL
HIGHLY DEPEND ON THE MSLP AND UPPER LEVEL PATTERN...AND WILL STEER
TEMPS TOWARD CLIMATOLOGY...WITH HIGHS IN THE LOWER 60S. -VINCENT

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
AS OF 700 AM SATURDAY...

THE WEDGE FRONT HAS NOW RETREATED NORTHWEST THROUGH THE ENTIRE
AREA...AND CEILINGS/VIS HAVE LIFTED FROM LIFR TO IFR/MVFR IN ALMOST
ALL LOCATIONS AS TEMPERATURES HAVE CLIMBED INTO THE UPPER 50S TO MID
60S. EXPECT IFR/MVFR CEILINGS AND VSBYS TO CONTINUE UNTIL THE COLD
FRONT JUST TO OUR WEST IN WESTERN NC/SC SWEEPS THROUGH THE AREA
BETWEEN 13-17Z. AFTER THE COLD FRONTAL PASSAGE...CONDITIONS ARE
GENERALLY EXPECTED TO RAPIDLY BECOME VFR...ALTHOUGH THE POSSIBILITY
OF MVFR CEILINGS MAY LINGER INTO THE EARLY AFTERNOON HOURS AS THE
UPPER LEVEL WAVE LIFTING NORTHEAST OVER THE AREA ACQUIRES A NEGATIVE
TILT. VFR CONDITIONS ARE EXPECTED EVERYWHERE BY MID AFTERNOON.

THE BIG AVIATION PROBLEM THIS AFTERNOON WILL BE VERY GUSTY SURFACE
WINDS BEHIND THE COLD FRONT. WSW AND EVENTUALLY WESTERLY WINDS WILL
INCREASE IN MAGNITUDE BY LATE MORNING...BECOMING SUSTAINED AT 20 TO
30 KNOTS WITH GUSTS UP TO 45 KNOTS POSSIBLE. WHILE THE VERTICAL
WIND GRADIENT WILL NOT MEET LLWS CRITERIA...CONSIDERABLE TURBULENT
MIXING IS LIKELY...AND AVIATION INTERESTS SHOULD BE PREPARED FOR
SUCH CONDITIONS AND USE EXTRA CAUTION THROUGH SUNSET THIS EVENING.
AFTER SUNSET...WINDS SHOULD DIMINISH QUITE A BIT...ALTHOUGH THEY
WILL LIKELY REMAIN GUSTY FOR SEVERAL HOURS AFTER SUNSET BEFORE
SIGNIFICANTLY WEAKENING.

LOOKING BEYOND TONIGHT...VFR CONDITIONS ARE EXPECTED WITH A DRYING
COLUMN. VFR CONDITIONS ARE ANTICIPATED TO CONTINUE ON SUNDAY THROUGH
WEDNESDAY. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...BADGETT
NEAR TERM...WSS
SHORT TERM...BADGETT
LONG TERM...VINCENT
AVIATION...WSS/VINCENT
Hazardous weather outlook, Mar 8, 10:03 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1003 AM EST SAT MAR 8 2008

NCZ007>010-021>027-038>043-073>078-083>086-088-089-090315-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-
STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
1003 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG WINDS BEHIND A COLD FRONT WILL GUST UP TO 50 MPH. THESE
WINDS COUPLED WITH A SATURATED GROUND MAY CAUSE A FEW TREES TO
TOPPLE RESULTING IN SCATTERED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURED WIND GUSTS
OR WIND DAMAGE.

NCZ011-028-090315-
HALIFAX-EDGECOMBE-
1003 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
COASTAL PLAIN THIS MORNING. A STRENGTHENING LOW PRESSURE SYSTEM
WILL TRACK NORTHEASTWARD ACROSS WESTERN NORTH CAROLINA INTO
VIRGINIA THIS MORNING. A STRONG COLD FRONT WILL SWEEP EASTWARD
ACROSS OUR REGION THIS MORNING. THIS COLD FRONT MAY BE ACCOMPANIED
BY A BAND OF STRONG TO SEVERE THUNDERSTORMS.

VERY STRONG AND TURNING WINDS ALOFT WILL ALOFT WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR SEVERE STORMS ACROSS OUR REGION... AS
THE STRONG COLD FRONT PUSHES EAST THROUGH THE AREA. THE MAIN
THREAT AREA APPEARS TO BE ALONG AND EAST OF LINE EXTENDING FROM
NEAR WADESBORO TO RALEIGH-DURHAM TO WARRENTON.

THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING STRAIGHT LINE
WINDS ASSOCIATED WITH A SQUALL LINE. THERE WILL BE A POSSIBLE
TORNADO OR TWO... MAINLY OVER THE COASTAL PLAIN WHERE THE SEVERE
WEATHER PARAMETERS SHOULD BE AT A MAXIMUM.

STRONG WINDS BEHIND THE FRONT WILL GUST UP TO 50 MPH. THESE WINDS
COUPLED WITH A SATURATED GROUND MAY CAUSE A FEW TREES TO TOPPLE
RESULTING IN SCATTERED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Mar 8, 8:25 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
825 AM EST SAT MAR 8 2008

NCZ007>009-025-040-041-076-077-081400-
CHATHAM-DURHAM-GRANVILLE-HARNETT-LEE-PERSON-VANCE-WAKE-
825 AM EST SAT MAR 8 2008

...A BAND OF HEAVY SHOWERS AND POSSIBLY A THUNDERSTORM WILL MOVE
ACROSS GRANVILLE...SOUTHEAST PERSON...VANCE...DURHAM...WESTERN
WAKE...EASTERN CHATHAM...LEE AND NORTHWEST HARNETT COUNTIES THROUGH
900 AM EST...

AT 825 AM EST...DOPPLER RADAR INDICATED HEAVY SHOWERS WITH VERY
HEAVY SHOWERS ALONG A LINE EXTENDING FROM 11 MILES WEST OF OXFORD TO
13 MILES NORTHWEST OF FORT BRAGG...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... BUTNER...RESEARCH
TRIANGLE PARK...MORRISVILLE...APEX...RDU INTERNATIONAL AIRPORT...AND
OXFORD.

GUSTY WINDS UP TO 40 MPH...AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH
THESE THUNDERSTORMS.  THERE IS ALSO THE POTENTIAL FOR
CLOUD-TO-GROUND LIGHTNING.

RFG
Special weather statement, Mar 8, 8:56 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
856 AM EST SAT MAR 8 2008

NCZ008-009-025-026-041-077-081430-
DURHAM-FRANKLIN-GRANVILLE-HARNETT-VANCE-WAKE-
856 AM EST SAT MAR 8 2008

...A BAND OF HEAVY SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM
WILL MOVE ACROSS SOUTHEAST GRANVILLE...VANCE...WESTERN
FRANKLIN...EXTREME EASTERN DURHAM...CENTRAL WAKE AND NORTHERN
HARNETT COUNTIES THROUGH 930 AM EST...

AT 856 AM EST...DOPPLER RADAR INDICATED HEAVY SHOWERS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF OXFORD TO 8 MILES WEST OF
LILLINGTON...MOVING NORTHEAST AT 30 MPH.  INDIVIDUAL SHOWERS WITHIN
THE LINE ARE MOVING NORTH NORTHEAST UP TO 60 MPH.

THESE HEAVY SHOWERS WILL BE NEAR RALEIGH AROUND 920 AM EST.

GUSTY WINDS UP TO 40 MPH...LOCALLY VERY HEAVY RAIN AND THE POTENTIAL
FOR CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS LINE OF
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS.

RFG
Special weather statement, Mar 8, 9:01 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
901 AM EST SAT MAR 8 2008

NCZ011-081415-
HALIFAX-
901 AM EST SAT MAR 8 2008

...A TORNADO WATCH CONTINUES IN THE COASTAL PLAIN UNTIL NOON...

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
HALIFAX COUNTY THROUGH 920 AM EST...

AT 901 AM EST...DOPPLER RADAR INDICATED HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER EXTREME SOUTHEASTERN HALIFAX
COUNTY...OR ABOUT 15 MILES NORTHEAST OF TARBORO...MOVING NORTHEAST
AT 65 MPH.

GUSTY WINDS UP TO 40 MPH...AND CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS.

RFG
Special weather statement, Mar 8, 9:22 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
922 AM EST SAT MAR 8 2008

NCZ008>010-026-041-081445-
FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN-
922 AM EST SAT MAR 8 2008

...HEAVY SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM WILL MOVE
ACROSS WESTERN WARREN...EASTERN GRANVILLE...VANCE...WESTERN FRANKLIN
AND CENTRAL AND NORTHERN WAKE COUNTIES THROUGH 950 AM EST...

AT 922 AM EST...DOPPLER RADAR INDICATED A LINE OF HEAVY SHOWERS
WITH LOCALLY HEAVY RAIN ALONG A LINE FROM 12 MILES NORTH OF
HENDERSON TO RALEIGH...MOVING NORTH NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE... FALLS LAKE...WAKE
FOREST...AND...SOUTH HENDERSON...FRANKLINTON...AND...YOUNGSVILLE.

GUSTY WINDS UP TO 40 MPH...BRIEF HEAVY RAIN AND A POTENTIAL FOR
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RFG
Special weather statement, Mar 8, 10:43 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1043 AM EST SAT MAR 8 2008

NCZ011-028-043-078-081615-
EDGECOMBE-HALIFAX-WAYNE-WILSON-
1043 AM EST SAT MAR 8 2008

...A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON FOR EDGECOMBE AND
HALIFAX COUNTIES...

...A BAND OF HEAVY RAIN SHOWERS AND POSSIBLY A THUNDERSTORM WILL
MOVE ACROSS SOUTHEAST HALIFAX...EDGECOMBE...EXTREME EASTERN WILSON
AND EXTREME NORTHEAST WAYNE COUNTIES THROUGH 1115 AM EST...

AT 1043 AM EST...DOPPLER RADAR INDICATED HEAVY SHOWERS ALONG A LINE
EXTENDING FROM 13 MILES SOUTH OF ROCKY MOUNT TO GOLDSBORO...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... KINGSBORO...
MACCLESFIELD...PINETOPS...LEGGETT...TARBORO...SCOTLAND NECK...AND...
SPEED.

GUSTY WINDS OF 30 TO 40 MPH...AND THE POTENTIAL FOR CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE HEAVY SHOWERS AND POSSIBLE
THUNDERSTORMS.

RFG
Special weather statement, Mar 8, 11:21 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1121 AM EST SAT MAR 8 2008

NCZ011-028-081640-
EDGECOMBE-HALIFAX-
1121 AM EST SAT MAR 8 2008

...A TORNADO WATCH CONTINUES IN EFFECT FOR HALIFAX AND EDGECOMBE
COUNTIES UNTIL 12 NOON EST...

...A BAND OF HEAVY SHOWERS WILL MOVE ACROSS SOUTHEAST HALIFAX AND
EASTERN EDGECOMBE COUNTIES THROUGH 1140 AM EST...

AT 1121 AM EST...DOPPLER RADAR INDICATED HEAVY SHOWERS ALONG A LINE
EXTENDING FROM SCOTLAND NECK TO 11 MILES SOUTHWEST OF
CONETOE...MOVING NORTHEAST AT 45 MPH.

GUSTY WINDS OF 30 TO 40 MPH...AND BRIEF HEAVY RAIN CAN BE EXPECTED
WITH THESE SHOWERS.

RFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Cumberland

When
March 8, 12:00 PM EST to 1:00 PM EST
Where
Cumberland forecast zone
Measured
46 kt (53 mph) measured gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Local law enforcement reported scattered trees blown down across the county, one on Honeycutt Road near Eureka Springs.

Strong Wind, Sampson

When
March 8, 12:00 PM EST to 1:00 PM EST
Where
Sampson forecast zone
Measured
46 kt (53 mph) measured gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Local law enforcement reported several trees and power lines down across the county.

Strong Wind, Montgomery

When
March 8, 12:00 PM EST to 1:00 PM EST
Where
Montgomery forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Local law enforcement reported a few trees blown down and some power outages in Biscoe.

Strong Wind, Stanly

When
March 8, 12:00 PM EST to 1:00 PM EST
Where
Stanly forecast zone
Measured
42 kt (48 mph) estimated gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Local law enforcement reported several trees blown down with a few power outages.

Strong Wind, Randolph

When
March 8, 12:00 PM EST to 1:00 PM EST
Where
Randolph forecast zone
Measured
42 kt (48 mph) estimated gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Local law enforcement reported scattered trees and power lines blown down within the county. One tree was blown down onto a home on Old Cedar Falls Road in Asheboro.

Strong Wind, Halifax

When
March 8, 12:00 PM EST to 1:00 PM EST
Where
Halifax forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Strong winds resulted in numerous reports of downed trees and power lines across the county. One home in Brinkleyville sustained roof damage from the strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83108, 83111, 83112, 83115, 83122, 87005.